Shigefumi Mori

From Wikipedia, the free encyclopedia
Jump to: navigation, search
Shigefumi Mori
Shigefumi Mori.jpg
Shigefumi Mori
Born (1951-02-23) February 23, 1951 (age 63)
Nagoya, Japan
Nationality Japanese
Fields Mathematician
Alma mater Kyoto University
Doctoral advisor Masayoshi Nagata
Known for Algebraic geometry
Notable awards Fields Medal (1990)
Cole Prize (1990)

Shigefumi Mori (森 重文 Mori Shigefumi?, born February 23, 1951) is a Japanese mathematician, known for his work in algebraic geometry, particularly in relation to the classification of three-folds.

He generalized the classical approach to the classification of algebraic surfaces to the classification of algebraic three-folds. The classical approach used the concept of minimal models of algebraic surfaces. He found that the concept of minimal models can be applied to three-folds as well if we allow some singularities on them.

The extension of Mori’s results to dimensions higher than three is called the Mori program and, as of 2006, is an extremely active area of algebraic geometry.

He was awarded the Fields Medal in 1990 at the International Congress of Mathematicians.

He was visiting professor at Harvard University during 1977-1980, the Institute for Advanced Study in 1981-82, Columbia University 1985-87 and the University of Utah for periods during 1987-89 and again during 1991-92. He has been a professor at Kyoto University since 1990.

He has been elected president of the International Mathematical Union, becoming the first head of the group from Asia.[1]

Selected publications[edit]

  • Mori, Shigefumi (1979). "Projective manifolds with ample tangent bundles". Ann. Of Math. (The Annals of Mathematics, Vol. 110, No. 3) 110 (3): 593–606. doi:10.2307/1971241. JSTOR 1971241. 
  • Mori, Shigefumi (1982). "Threefolds whose canonical bundles are not numerically effective". Ann. Of Math. (The Annals of Mathematics, Vol. 116, No. 1) 116 (1): 133–176. doi:10.2307/2007050. JSTOR 2007050. 
  • Mori, Shigefumi (1988). "Flip theorem and existence of minimal models for 3-folds". J. Amer. Math. Soc. (Journal of the American Mathematical Society, Vol. 1, No. 1) 1 (1): 117–253. doi:10.2307/1990969. JSTOR 1990969. 

See also[edit]

References[edit]